Alert archive / Minnesota / Wind Chill Advisories in 2021

Wind Chill Advisory 4, NWS Duluth, MN

January 27, 20214 counties in Minnesota

NWS Duluth, MN issued this wind chill advisory at Jan 27, 2021, 2:01 PM CST for 4 counties in Minnesota. It took effect at Jan 27, 2021, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2021, 2:01 PM CST (20:01 UTC)
In effect from
Jan 27, 2021, 6:00 PM CST
Expired
Jan 28, 2021, 9:00 AM CST
In force
15 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS43 KDLH 272001
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
201 PM CST Wed Jan 27 2021

MNZ010>012-021-280815-
/O.NEW.KDLH.WC.Y.0004.210128T0000Z-210128T1500Z/
Koochiching-North St. Louis-Northern Cook and Lake-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
and Grand Marais
201 PM CST Wed Jan 27 2021

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake 
  and Southern Cook Counties. This includes the Tribal Lands of 
  the Grand Portage Reservation and the Bois Forte Band, Nett 
  Lake area.

* WHEN...From 6 PM this evening to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
2 follow-up statements
328 
WWUS43 KDLH 280956
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
356 AM CST Thu Jan 28 2021

MNZ010>012-021-281500-
/O.CON.KDLH.WC.Y.0004.000000T0000Z-210128T1500Z/
Koochiching-North St. Louis-Northern Cook and Lake-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
and Grand Marais
356 AM CST Thu Jan 28 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Northern Cook and Lake, Koochiching, Southern Cook and 
  North St. Louis Counties. This includes the Tribal Lands of 
  the Grand Portage Reservation and the Bois Forte Band, Nett 
  Lake area.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
853 
WWUS43 KDLH 281502
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
902 AM CST Thu Jan 28 2021

MNZ010>012-021-281615-
/O.EXP.KDLH.WC.Y.0004.000000T0000Z-210128T1500Z/
Koochiching-North St. Louis-Northern Cook and Lake-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
and Grand Marais
902 AM CST Thu Jan 28 2021

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chill values have improved over the last few hours. Thus, 
the Wind Chill Advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 27, 11:32 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 27, 11:32 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1132 AM CST Wed Jan 27 2021

.DISCUSSION...(Today through Tuesday)
Issued at 301 AM CST Wed Jan 27 2021

Summary: Light lake effect snow over northwest Wisconsin should
continue today and end overnight. Cold wind chills across
northeastern Minnesota this morning should ease tonight into
Thursday. The next chance for widespread snow is Friday night into
Sunday. Temperatures are expected to increase into the work week
after the snow ends.

Periodic lake effect snow in Iron, Ashland, and Bayfield counties
continue today. As the day progresses, the snow should shift east
and mainly fall in Iron County by tonight. Snow should end late
tonight as warmer air is advected into the Northland and the flow
in the mid levels turns to the southwest.

An arctic high pressure currently settled over the northern Midwest
along with northwest flow aloft is causing temperatures colder than
normal across the Northland. Dangerously cold wind chills are
present in northeastern Minnesota this morning, and a Wind Chill
Advisory is in effect until 11 AM. Wind chills should slowly taper
off throughout the day as temperatures increase and warm air aloft
is advected into the region tonight through Thursday as the high
moves off to the east. Temperatures should return to normal values
as an upper level ridge moves in from the west Friday, with highs in
the low 20s.

The next chance for snow should come Friday night through the
weekend. With every new model run, this system seems to be less and
less impactful, as the main system should stay well to our south.
Flurries and light snow showers should begin Friday night ahead of a
shortwave associated with an upper level trough to the south. Snow
should continue Saturday and Sunday before end Sunday night into
Monday as the shortwave moves off to the east. While it's too early
to tell exact accumulations, ensembles show multiple members groups
at 3 inches or less from this system. Uncertainty is still high,
however, and is subject to change in future runs.

The slight warmup is expected to continue after the shortwave
departs the Northland. An upper level ridge should replace the
shortwave, bringing warmer air via south to southwest flow aloft.
High temperatures could reach up near 30 by next Monday and Tuesday,
especially for our southern counties. However, being so far out in
the forecast, this is subject to change as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM CST Wed Jan 27 2021

VFR conditions throughout the forecast period. Mostly clear skies
over the vast majority of the region with some mid level clouds
lingering over BRD through the forecast. Overnight HYR could see
some additional cloud cover roll in with some models hinting at some
fog development. Currently, confidence remains high in keeping
conditions VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   8  -6  15   5 /   0   0   0   0
INL   1 -16  10  -5 /   0   0   0   0
BRD   9  -3  18   7 /   0   0   0   0
HYR  13  -7  18   4 /   0   0   0   0
ASX  13  -3  19   4 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE/Kossen
AVIATION...Britt
Hazardous weather outlook, Jan 27, 11:19 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1119 AM CST Wed Jan 27 2021

MNZ010>012-018>021-025-026-033>038-WIZ001-006>009-281730-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Burnett-Washburn-Sawyer-Price-
1119 AM CST Wed Jan 27 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow chances return to the forecast for Friday night through
the weekend. Light snowfall accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

WIZ002>004-281730-
Bayfield-Ashland-Iron-
1119 AM CST Wed Jan 27 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...This afternoon and Tonight

Lake effect snow showers will linger in northern Iron and Ashland
counties this morning before tapering off to flurries for this
afternoon and tonight. Additional snowfall of up to an inch is
possible today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow chances return to the forecast for Friday night through
the weekend. Light snowfall accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.